Oregon, 2004Flood in Oregon, December 9, 2004
December 9, 2004 · NWS MFR · 1 event in 1 county or zone
The Curry Coastal Pilot published the above report. A Flood Warning was issued for the Chetco River at 09/0845 PST and expired at 09/2100 PST.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Curry Coastal Pilot published the above report. A Flood Warning was issued for the Chetco River at 09/0845 PST and expired at 09/2100 PST. No flood stage has been established for this river and there are no gages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Dec 9, 1:45 AM PST, 7 hours 1 minute earlier.
Area forecast discussion, Dec 9, 1:45 AM PST, 7 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
145 AM PST THU DEC 9 2004
.DISCUSSION...00Z NGM/ETA/GFS IN. 06Z ETA IN.
STILL RAINING OVER MUCH OF THE MEDFORD CWA THIS MORNING...BUT RATES
HAVE SLACKENED OFF. SATELLITE IMAGERY SHOWS A BROAD RIDGE BUILDING
ACROSS THE EASTERN PACIFIC AND INTO THE MEDFORD CWA...AND THE
HEAVIEST PRECIPITATION IS NOW BEING PUSHED TO THE NORTH. THE MAIN
CONCERN NOW IS FLOODING OF MAIN-STEM RIVERS...BUT THEY ARE BEHAVING
THEMSELVES AT THIS TIME. A FLOOD WATCH WILL REMAIN IN EFFECT FOR
THE LOWER ROGUE AND COQUILLE RIVERS.
SO...EXPECT A DRYING AND WARMING TREND FOR THE NEXT 24 HOURS WITH A
WARM FRONT PUSHING NORTH THROUGH THE FORECAST AREA LATER TONIGHT AND
THURSDAY. THE RIDGE WILL BREAK TO THE EAST THURSDAY NIGHT...BRINGING
IN SOUTHWEST FLOW ALOFT AND OPENING THE DOOR TO ANY UPSTREAM SYSTEMS
THAT MAY BE OUT THERE.
WHAT WILL BE OUT THERE ON FRIDAY IS A DIGGING UPPER TROUGH OUT AROUND
135W. THIS TROUGH WILL WEAKEN AND SHEAR AS IT APPROACHES THE
COAST...FORMING A SPLIT FLOW PATTERN. IT WILL STILL MANAGE TO PUSH A
WET FRONT ONSHORE FRIDAY NIGHT AND SATURDAY MORNING...BUT THIS FRONT
WILL STALL OVER THE AREA AS IT LOSES ITS UPPER SUPPORT. SO...EXPECT
PRECIPITATION TO MOVE IN FRIDAY NIGHT AND HANG AROUND FOR A WHILE.
THE SOUTHERN BRANCH OF THE SPLIT WILL REMAIN OFFSHORE FOR A WHILE...
FINALLY PUSHING ONSHORE SUNDAY EVENING. THE ASSOCIATED SURFACE WAVE
WILL MOVE ONSHORE SUNDAY AND THIS WILL FINALLY PUSH THE FRONT TO THE
EAST OF THE MEDFORD CWA SUNDAY EVENING.
A STRONG NEGATIVE TILT UPPER TROUGH WILL FOLLOW HOT ON ITS HEELS
MONDAY AND THIS SYSTEM LOOKS LIKE IT COULD BE A HUMDINGER IF IT
TRACKS A BIT FARTHER SOUTH THAN DEPICTED IN THE GFS. AS IT IS IT
WILL BRING IN SOME WINDS...BUT NOT MUCH PRECIPITATION. WILL HAVE
TO KEEP AN EYE ON THIS ONE THOUGH.
AFTER THAT SYSTEM CLEARS OUT TUESDAY...STRONG OFFSHORE RIDGING WILL
DRY THINGS OUT FOR THE REST OF THE WEEK WITH PERIODS OF LOW LEVEL
OFFSHORE FLOW.
STOCKTON
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...SMALL CRAFT ADVISORY...FLORENCE OR TO THE OR/CA BORDER.
HIGH SURF ADVISORY.....ORZ021/022 COAST TIL 2AM FRI.
FLOOD WATCH............COQUILLE RIVER IN COOS COUNTY.
LOWER ROGUE RIVER NEAR AGNESS.
CA...SMALL CRAFT ADVISORY...OR/CA BORDER TO PT ST GEORGE CA.
&&
ALSO VISIT THE NWS ON THE WEB AT WWW.WEATHER.GOV/MEDFORDHazardous weather outlook, Dec 9, 5:45 AM PST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
545 AM PST THU DEC 9 2004
ORZ021-022-023-101345-
CURRY COUNTY COAST-COOS COUNTY COAST-SOUTH CENTRAL OREGON COAST-
545 AM PST THU DEC 9 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON
.DAY ONE...TODAY
A FLOOD WATCH FOR THE COQUILLE RIVER AND THE LOWER ROGUE RIVER
REMAINS IN EFFECT. REFER TO PDXFFAMFR FOR DETAILS.
A HIGH SURF ADVISORY REMAINS IN EFFECT. REFER TO PDXCFWMFR FOR
DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A FLOOD WATCH CONTINUES THROUGH FRIDAY FOR THE COQUILLE RIVER.
SEE PDXFFAMFR FOR DETAILS.
A HIGH SURF ADVISORY CONTINUES THROUGH 2AM FRIDAY.
REFER TO PDXCFWMFR FOR DETAILS.
.INSTRUCTIONS TO SPOTTERS...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
JACOBS
In the hours before
Local storm report, Dec 9, 7:11 AM PST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
711 AM PST THU DEC 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 AM HEAVY RAIN 11 NE GRANTS PASS 42.54N 123.15W
12/09/2004 2.31 INCH JACKSON OR TRAINED SPOTTER
24 HOUR RAINFALL ENDING AT 700 AM PST.
&&
JACOBSLocal storm report, Dec 9, 7:13 AM PST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
713 AM PST THU DEC 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 AM HEAVY RAIN 3 NE GOLD BEACH 42.44N 124.37W
12/09/2004 2.13 INCH CURRY OR TRAINED SPOTTER
24 HOUR RAINFALL ENDING AT 7 AM PST.
&&
JACOBSLocal storm report, Dec 9, 7:17 AM PST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
717 AM PST THU DEC 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 AM HEAVY RAIN 3 SSE COOS BAY 43.34N 124.21W
12/09/2004 2.01 INCH COOS OR TRAINED SPOTTER
24 HOUR RAINFALL ENDING AT 7 AM PST.
&&
JACOBSLocal storm report, Dec 9, 7:24 AM PST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
724 AM PST THU DEC 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 AM HEAVY RAIN 7 WNW ROSEBURG 43.25N 123.49W
12/09/2004 2.59 INCH DOUGLAS OR TRAINED SPOTTER
24 HOUR RAINFALL ENDING AT 7 AM PST.
&&
JACOBSLocal storm report, Dec 9, 8:03 AM PST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
803 AM PST THU DEC 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 1 SSW OBRIEN 42.06N 123.71W
12/09/2004 1.17 INCH JOSEPHINE OR TRAINED SPOTTER
RAINFALL SINCE MIDNIGHT.
0802 AM HEAVY RAIN 5 SSW GRANTS PASS 42.37N 123.36W
12/09/2004 1.50 INCH JOSEPHINE OR TRAINED SPOTTER
24 HOURS ENDING AT 740 AM.
0803 AM HEAVY RAIN 5 NNW CANYONVILLE 43.00N 123.30W
12/09/2004 1.45 INCH DOUGLAS OR TRAINED SPOTTER
24 RAINFALL ENDING AT 8 AM.
&&
ORRLocal storm report, Dec 9, 8:13 AM PST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
813 AM PST THU DEC 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 AM HEAVY RAIN 5 WNW WINSTON 43.16N 123.50W
12/09/2004 2.18 INCH DOUGLAS OR TRAINED SPOTTER
24 HOUR RAINFALL ENDING AT 8 AM.
0813 AM HEAVY RAIN 5 WNW WINSTON 43.16N 123.50W
12/09/2004 2.18 INCH DOUGLAS OR TRAINED SPOTTER
24 HOUR RAINFALL ENDING AT 8 AM.
&&
ORRFlood, Curry County Coast
- When
- December 9, 8:46 AM PST to 9:00 PM PST
- Where
- Curry County Coast forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 42.467, -124.215 (the zone’s center; the record gives no point)
Several riverside homes on the Winchuck and Chetco rivers were either isolated by water or had their lower levels flooded. No injuries or deaths were reported.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, December 9, 20041 injured · $1.5 million · F1 · 25 events
- Tornado in Louisiana, December 9, 20041 injured · $250,000 · F1 · 1 event
- Damaging Wind in Louisiana, December 9, 2004$200,000 · 60 kt wind · 1 event
- Damaging Wind in Louisiana, December 9, 2004$75,000 · 50 kt wind · 1 event
- Flash Flooding in Alabama, December 9, 200412 events
- Hail and Damaging Winds in Georgia, December 9, 2004$8,000 · 1 in hail · 11 events
- Damaging Winds in Alabama, December 9, 200460 kt wind · 7 events
- Dense Fog in Wisconsin, December 9 to 10, 20046 events
- Dense Fog in California, December 9 to 14, 20045 events
- Dense Fog in Wisconsin, December 9 to 10, 20045 events
- Flash Flooding in Tennessee, December 9, 20043 events
- Flash Flooding in Tennessee, December 9, 2004$2,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429104.